A Multiclass Queue in Heavy Traffic with Throughput Time Constraints: Asymptotically Optimal Dynamic Controls
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Consider a single-server queueing system with K job classes, each having its own renewal input process and its own general service time distribution. Further suppose the queue is in heavy traffic, meaning that its traffic intensity parameter is near the critical value of one. A system manager must decide whether or not to accept new jobs as they arrive, and also the order in which to serve jobs that are accepted. The goal is to minimize penalties associated with rejected jobs, subject to upper bound constraints on the throughput times for accepted jobs; both the penalty for rejecting a job and the bound on the throughput time may depend on job class. This problem formulation does not make sense in a conventional queueing model, because throughput times are random variables, but we show that the formulation is meaningful in an asymptotic sense, as one approaches the heavy traffic limit under diffusion scaling. Moreover, using a method developed recently by Bramson and Williams, we prove that a relatively simple dynamic control policy is asymptotically optimal in this framework. Our proposed policy rejects jobs from one particular class when the server's nominal workload is above a threshold value, accepting all other arrivals; and the sequencing rule for accepted jobs is one that maintains near equality of the relative backlogs for different classes, defined in a natural sense.
- P. Billingsley, Convergence of Probability Measures, 2nd ed. (Wiley, New York, 1995).
- M. Bramson, State space collapse with application to heavy traffic limits for multiclass queueing networks, Queueing Systems 30 (1998) 89–148.
- M. Bramson and J. Dai, Heavy traffic limits for some queueing networks, Preprint (1999).
- H. Chen and A. Mandelbaum, Leontief systems, RBVs and RBMs, in: Applied Stochastic Analysis, eds. M.H.A. Davis and R.J. Elliott (Gordon and Breach, London, 1990) pp. 1–43.
- J.G. Dai, On positive Harris recurrence of multiclass queueing networks: A unified approach via fluid limit models, Ann. Appl. Probab. 5 (1995) 49–77.
- J.G. Dai and W. Dai, A heavy traffic limit theorem for a class of open queueing networks with finite buffers, Queueing Systems 32 (1999) 5–40.
- J.G. Dai and G. Weiss, Stability and instability of fluid models for re–entrant lines, Math. Oper. Res. 21 (1996) 115–134.
- J.G. Dai and R. Williams, Existence and uniqueness of semimartingale reflecting Brownian motions in convex polyhedrons, Theory Probab. Appl. 40 (1995) 3–53.
- B. Doytchinov, J. Lehoczky and S. Shreve, Real–time queues in heavy traffic with earliest–deadline–first queue discipline, Preprint (1999).
- S.N. Ethier and T.G. Kurtz, Markov Processes: Characterization and Convergence (Wiley, New York, 1986).
- J.M. Harrison, Brownian Motion and Stochastic Flow Systems (Wiley, New York, 1985).
- J.M. Harrison, Brownian models of queueing networks with heterogeneous customer populations, in: Stochastic Differential Systems, Stochastic Control Theory and Applications, eds. W. Fleming and P.L. Lions, Proceedings of the IMA, Vol. 10 (Springer, New York, 1988) pp. 147–186.
- J.M. Harrison, Heavy traffic analysis of a system with parallel servers: Asymptotic optimality of discrete review policies, Ann. Appl. Probab. 8 (1998) 822–848.
- J.M. Harrison, Network control problems with constraints on throughput time, in: 10th INFORMS Applied Probability Conf., Ulm, Germany, 1999.
- J.M. Harrison and L.M. Wein, Scheduling network of queues: Heavy traffic analysis of a simple open network, Queueing Systems 5 (1989) 265–280.
- D.L. Iglehart and W. Whitt, Multiple channel queues in heavy traffic I, Adv. in Appl. Probab. 2 (1970) 150–177.
- S. Kumar, Two–server closed networks in heavy traffic: diffusion limits and asymptotic optimality, Ann. Appl. Probab. 10 (2000) 930–961.
- C. Maglaras and J. Van Mieghem, Stochastic networks with service level guarantees on delay and blocking, Preprint (2000).
- L.F. Martins, S.E. Shreve and H.M. Soner, Heavy traffic convergence of a controlled multiclass queueing network, SIAM J. Control Optim. 34 (6) (1996) 2133–2171.
- A. Puhalskii, On the invariance principle for the first passage time, Math. Oper. Res. 19 (1994) 946–954.
- A.L. Stolyar and K. Ramanan, Largest weighted delay first scheduling: Large deviations and optimality, Preprint (1999).
- W. Whitt, Some useful functions for functional limit theorems, Math. Oper. Res. 5 (1980) 67–422.
- R. Williams, An invariance principle for semimartingale reflecting Brownian motions in an orthant, Queueing Systems 30(1998) 5–25.
- R. Williams, Diffusion approximations for open multiclass queueing networks: sufficient conditions involving state space collapse,Queueing Systems 30 (1998) 27–88.
- A Multiclass Queue in Heavy Traffic with Throughput Time Constraints: Asymptotically Optimal Dynamic Controls
Volume 39, Issue 1 , pp 23-54
- Cover Date
- Print ISSN
- Online ISSN
- Kluwer Academic Publishers
- Additional Links
- Industry Sectors